Alert archive / Pennsylvania / River Flood Warnings in 2018

River Flood Warning 12, NWS State College, PA

July 22, 2018Perry County, Pennsylvania

NWS State College, PA issued this river flood warning at Jul 22, 2018, 5:36 AM EDT for Perry County, Pennsylvania. It took effect at Jul 22, 2018, 8:00 AM EDT. It was in force for 56 min.

The area

The outline as issued.

The facts

Issued
Jul 22, 2018, 5:36 AM EDT (09:36 UTC)
In effect from
Jul 22, 2018, 8:00 AM EDT
Expired
Jul 22, 2018, 8:56 AM EDT
In force
56 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
Minor

County Perry County, PA

The radar

The State College radar (KCCX), 94 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sherman Creek at Shermans Dale (SMDP1). The gauge peaked at 8.83 ft at Jul 22, 2018, 7:00 AM EDT.

actionminormoderate051007/2207/23
Action stage
5 ft
Minor stage
9 ft
Moderate stage
11 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01568000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

877 
WGUS41 KCTP 220936
FLWCTP
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service State College PA
536 AM EDT Sun Jul 22 2018

...The National Weather Service in State College, PA has issued a 
flood warning for the following rivers in Pennsylvania...

  Sherman Creek At Shermans Dale

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued later this morning. 

&&

PAC099-222135-
/O.NEW.KCTP.FL.W.0012.180722T1200Z-180723T0300Z/
/SMDP1.1.ER.180722T1200Z.180722T1700Z.180722T2100Z.NO/
536 AM EDT Sun Jul 22 2018

The National Weather Service in State College, PA has issued a 

* Flood Warning for 
  The Sherman Creek At Shermans Dale
* until this evening...Or until the warning is cancelled.
* At 5 AM Sunday the stage was...8.1 feet.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by this morning and
  crest between 9 and 10 feet by this afternoon. The river is expected to
  fall below flood stage by this evening.
* At 9.0 feet...Several homes along River Road are affected by high 
  water.

&&

LAT...LON 4036 7726 4035 7719 4037 7713 4036 7709
      4031 7716 4031 7725             

$$
1 follow-up statement
352 
WGUS81 KCTP 221256
FLSCTP
Flood Statement 
National Weather Service State College PA
856 AM EDT Sun Jul 22 2018

...The Flood Warning is cancelled for the following rivers in 
Pennsylvania...

  Sherman Creek At Shermans Dale

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

&&

PAC099-221326-
/O.CAN.KCTP.FL.W.0012.000000T0000Z-180723T0300Z/
/SMDP1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
856 AM EDT Sun Jul 22 2018

The Flood Warning is cancelled for
  The Sherman Creek At Shermans Dale.
* At 8 AM Sunday the stage was 8.4 feet and falling.
* Flood stage is 9.0 feet.
* The river crested below flood stage at 8.8 feet...And will continue
  falling to 7.1 feet by Tuesday morning.

&&

LAT...LON 4036 7726 4035 7719 4037 7713 4036 7709
      4031 7716 4031 7725             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Jul 22, 3:02 AM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 22, 3:02 AM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service State College PA
302 AM EDT Sun Jul 22 2018

.SYNOPSIS...
The region will stay under a moist and unsettled weather pattern
for the next several days. Rainfall this morning will give way
to scattered showers this afternoon. A good chance of showers
and a few thunderstorms will remain in the forecast into
Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Seeing some impressive rainfall totals across southern counties
with some areas of Adams and Franklin Counties closing in on 5
inches of rain. Fortunately the area had been quite dry for the
last several weeks and todays rain has been spread out over
many hours. That said there will be some minor flooding to
contend with through the morning hours in areas that received
the heaviest rains. This large area of rain is moving slowly
northwest this morning with some slow decrease in intensity.
This rain will diminish and move out of the area this morning
but the area will remain under a moist southerly flow. More
showers are expected again this afternoon. Temperatures will run
a few degrees below average with the moist conditions and thick
cloud cover.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Humid weather pattern tonight as temperatures won't fall to much
off the days highs. Will keep the chance of showers in the
forecast with several disturbances in the flow pivoting through
the area. Little change on Monday with more showers and a chance
of thunderstorms in the afternoon.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
By late Monday, upper trough will be filling off to our west.
Its position will remain nearly stationary or even retrograde a
little as strong broad ridge forms over the western U.S. For PA,
long fetch moist southerly low-level flow continues for much of
the week, with upper flow turning more SW/W. Not much to
inhibit daily convection, so the quite unsettled pattern will
continue as plenty of clouds abound.

Best daily chances for tstorms shifts to western/central
sections early in the week (as ridge briefly edges in from the
east) before precip shifts eastward Thu as a cold frontal
boundary finally pushes across the state. The weekend looks
drier.

Though it will be quite muggy, temperatures will be at or
slightly below below normal much of the week.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
The center of the sfc low will travel right thru central PA. It
appears to be close to MDT at 07z. Not much rain to the south of
it as dry air has wrapped around it. Steady rainfall is just
about done across the southern 4 terminals and should be ending
in IPT within the hour, UNV by 09z, and BFD around 12z or 13z.
Radar extrapolation puts UNV right under the heaviest rain until
08z, and then over BFD. Model solutions still having a
difficult time picking out the ceiling/vis on this one. Cigs all
over the place. Vis actually seems better where it is raining,
but drop right when/where the rain is ending. Wind is going to
be wildly changeable in the next 3-6 hrs as the low passes
overhead.

A lull in rain will occur and cigs/vis should improve well
during the morning. Current sfc low will lift to the north.
Convection will start up when the heating works on the wet
turf/woods. So, expect numerous aftn/eve SHRA/TSRA across the
entire area, with no particular area of concentration. Took
care of mentioning this with VCTS for now. Cells will be moving
quickly S-N, and will still be capable of gusty wind and heavy
downpours. However, there should a good amount of airspace in
between the convective cells.

.Outlook...

Mon-Thu...Frequent showers/isolated T'storms with associated
MVFR/IFR restrictions. TSRA most numerous in PM.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 AM EDT this morning for PAZ019-
026>028-035-036-045-046-049>053-056>059-063>066.

&&

SYNOPSIS...Ross
NEAR TERM...Ross
SHORT TERM...Ross/Steinbugl
LONG TERM...Ross/RXR
AVIATION...Dangelo
Hazardous weather outlook, Jul 22, 4:00 AM EDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
400 AM EDT Sun Jul 22 2018

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-230800-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
400 AM EDT Sun Jul 22 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Rainfall is expected nearly every day this week. Heavy rain is
possible at times which could lead to flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:01 AM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Franklin, York4 hr
Jul 22, 3:25 AM EDTAreal Flood AdvisoryCTPCumberland, Perry8 hr
Jul 22, 5:57 AM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Franklin, York5 hr
Jul 22, 11:00 AM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Franklin3 hr
Jul 22, 11:16 AM EDTRiver Flood WarningCTPCumberland11 hr
Jul 22, 11:43 AM EDTFlash Flood WatchCTPAdams, Cumberland, Dauphin, Franklin, Lancaster, Lebanon and 2 more11 hr
Jul 22, 5:02 PM EDTSpecial Weather StatementCTPLancaster43 min
Jul 22, 7:49 PM EDTAreal Flood AdvisoryCTPLancaster, York96 min

Nearby

River Flood Warnings in Pennsylvania, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.